Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 73, NWS Lincoln, IL

July 4, 2022McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 4, 2022, 4:59 PM CDT for McLean County, Illinois. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2022, 4:59 PM CDT (21:59 UTC)
Expired
Jul 4, 2022, 5:15 PM CDT
In force
16 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County McLean County, IL

The radar

The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WUUS53 KILX 042159
SVRILX
ILC113-042215-
/O.NEW.KILX.SV.W.0073.220704T2159Z-220704T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
459 PM CDT Mon Jul 4 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern McLean County in central Illinois...

* Until 515 PM CDT.

* At 458 PM CDT, a severe thunderstorm was located near Colfax, or 8
  miles south of Fairbury, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern McLean County, including the following locations...
  Cropsey and Anchor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4053 8846 4058 8857 4062 8857 4062 8846
TIME...MOT...LOC 2158Z 299DEG 19KT 4062 8851 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MJA
1 follow-up statement
856 
WWUS53 KILX 042213
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
513 PM CDT Mon Jul 4 2022

ILC113-042223-
/O.EXP.KILX.SV.W.0073.000000T0000Z-220704T2215Z/
McLean-
513 PM CDT Mon Jul 4 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCLEAN COUNTY
WILL EXPIRE AT 515 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4053 8846 4058 8857 4062 8857 4062 8846
TIME...MOT...LOC 2213Z 270DEG 19KT 4058 8843 

$$

MJA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:42 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 4, 3:42 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
342 PM CDT Mon Jul 4 2022

.SYNOPSIS...
Issued at 342 PM CDT Mon Jul 4 2022

Heat will combine with high humidity to create uncomfortable
conditions outdoors over portions of central Illinois through at
least Thursday. Chances for showers and thunderstorms will
continue through the week, increasing from the north through
Friday.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 342 PM CDT Mon Jul 4 2022

A warm front associated with a surface low over the central Plains
had made it to a line from near Peoria to Champaign as of 2 pm
CDT. North of the front, convection was growing in strength with a
severe storm moving southeastward just to the north of the ILX
forecast area, and scattered non-severe showers/storms extending
down into Woodford County. Northern portions of the ILX forecast
area may be affected as this activity continues to the east. With
around 1500 J/kg of MLCAPE and 30-40 kt of 0-6 km shear, storms
could continue to strengthen. Shear drops off fairly quickly with
southward extent and the thermodynamic profile is not as
favorable, so the northern portions of the ILX forecast area are
the spot to watch over the next few hours per SPC probabilities.

CAMs depict activity decreasing rather quickly this evening, with
south winds continuing and temperatures remaining elevated in the
very moist environment. The majority of CAM solutions initiate a
line of strong thunderstorms over southern WI/Lake Michigan late
tonight and move an eventually weakening complex southeastward.
The majority of solutions take the complex toward IN and OH, with
a minority bringing some of the remaining showers and/or outflow
into the ILX forecast area. This is a low probability outcome at
this point, but may affect heat potential or convective potential
later in the day should it occur.

A heat advisory is in effect for all of central Illinois on
Tuesday as afternoon heat and humidity is likely to result in
heat indices from 105 to 110 degrees. Southwest/west winds
gusting up to 20-25 mph as the pressure gradient becomes oriented
in a more south-north fashion may allow for some mixing down of
drier air and a modest drop in dew points on Tuesday afternoon,
especially west of I-55. However, if this were to happen
temperatures would likely be higher as well with no change
necessary to messaging.

Convective potential for Tuesday afternoon has decreased somewhat
according to the latest CAM data. However, with 1000-3000 J/kg of
MLCAPE east of the deeper mixing, storms which manage to develop
will need to be watched for severe potential. 0-6 km shear is only
around 15 kt which may be a limiting factor, as is the absence of
forcing mechanisms. One notable possibility is the frontal
boundary to the north...if outflow does happen to make it Tuesday
morning, that could increase thunderstorm chances for the
afternoon.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 342 PM CDT Mon Jul 4 2022

Forecast concerns from Tuesday night through Monday include:

1) Longevity and location of impacts from heat/humidity through
the week

2) Watching for periods of greater convective/rainfall potential

The extent of high heat indices on Wednesday is a bit more
uncertain than it is on Tuesday. With the likelihood of early
morning convection and an associated outflow boundary making it
into the ILX forecast area being greater on Wednesday per CAM
solutions, this may play into the northward extent (or lack
thereof) of 105-110 F heat index values. With this forecast, we
did add a few counties in eastern/southeastern IL to Wednesday's
heat advisory due to confidence being higher in heat continuing
farther south, and in coordination with neighbors. Deterministic
forecasts indicate that chances for somewhat cooler air working
its way southward increase into Thursday and Friday, with NBM
temperature forecasts depicting this well. Our southernmost
counties could hang on to advisory criteria heat for the entire
week, but confidence certainly decreases with time.

Regarding convective and rainfall potential, it does appear more
likely that a weakening cluster of storms will make its way
toward central Illinois on Wednesday morning though the trajectory
and southward extent is still uncertain. Wherever the outflow
boundary ends up may be a factor in where convection initiates on
Wednesday afternoon. Chances are higher (30-50%) Wednesday
relative to Tuesday as plentiful moisture will still be in place.
SPC has a Slight Risk for much of the ILX forecast area on
Wednesday.

Thunderstorm chances continue through the remainder of the week
with the boundary still in the area and a moist, unstable
environment. The current expectation is that rain chances will
decrease by late Saturday into Sunday as the amplitude of the
ridge to the west increases and flow turns more northerly, with
the frontal boundary likely moving southward. Ensemble clustering
shows most solutions (90%) with a trough moving toward the upper
Midwest on Monday driving another frontal boundary and another
chance for showers/storms. The other 10% would move very warm air
back in early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1229 PM CDT Mon Jul 4 2022

Predominantly VFR conditions are expected at all TAF sites through
18z Tuesday. Brief MVFR visibility could occur in SHRA or TSRA
this afternoon should a shower move over a TAF site, with the
highest probability being at KPIA and KBMI where brief VCTS is
included. SHRA/TSRA chances should decrease quickly this evening.
There is an outside chance at -SHRA/-TSRA during the early morning
hours on Tuesday as well, with MVFR probabilities quite low.
There is a low probability of a shift to north wind due to outflow early
Tuesday morning as well.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 11 PM CDT Wednesday for ILZ040-047-049>052-
061-066-071-072.

Heat Advisory from noon Tuesday to 11 PM CDT Wednesday for
ILZ054>057-062-063-067-068-073.

Heat Advisory from noon to 9 PM CDT Tuesday for ILZ027>031-
036>038-041>046-048-053.

&&

SYNOPSIS...AAT
SHORT TERM...AAT
LONG TERM...AAT
AVIATION...AAT
Hazardous weather outlook, Jul 4, 3:20 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
320 PM CDT Mon Jul 4 2022

ILZ027>031-036>038-040>057-061>063-066>068-071>073-052030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
320 PM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

A cluster of strong-to-severe storms may impact portions of northeast
Illinois this evening before dissipating. This activity will be
confined to areas north of Interstate 74 and east of Interstate 55
between the hours of 4pm and 8pm. The main hazards with any storms
will be gusty thunderstorm winds, heavy rainfall, and cloud-to-
ground lightning.

Overnight lows will only cool into the upper 70s tonight, providing
little relief from the oppressive heat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday and Wednesday...there is a Slight Risk of severe
thunderstorms over a large portion of central and northern Illinois,
with Marginal Risk in southern portions of Illinois.

Occasional thunderstorms should be anticipated Thursday and Friday.
It is too early to determine severe weather risk later in the week.

Hot weather will continue Tuesday through Thursday, with afternoon
heat indices from 100 to 110 for portions of central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later in the week.

MJA

In the hours before

Special weather statement, Jul 4, 2:27 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Lincoln IL
227 PM CDT Mon Jul 4 2022

ILZ030-041945-
Marshall-
227 PM CDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of eastern Marshall
County through 245 PM CDT...

At 227 PM CDT, Doppler radar was tracking a strong thunderstorm near
Minonk, or 14 miles southwest of Streator, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of eastern Marshall
County.

This includes Interstate 39 between mile markers 29 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4093 8905 4093 8918 4110 8925 4110 8905
TIME...MOT...LOC 1927Z 264DEG 25KT 4098 8903

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MJA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:27 PM CDTSpecial Weather StatementILXMarshall18 min
Jul 4, 3:24 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford36 min
Jul 4, 4:30 PM CDTSevere Thunderstorm WarningILXMcLean30 min
Jul 4, 5:12 PM CDTSevere Thunderstorm WarningILXVermilion48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.